Alert archive / Indiana / River Flood Warnings in 2009
River Flood Warning 108, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at May 13, 2009, 10:24 AM EDT for Jackson County, Lawrence County, Washington County, Indiana. It took effect at May 14, 2009, 11:33 AM EDT. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- May 13, 2009, 10:24 AM EDT (14:24 UTC)
- In effect from
- May 14, 2009, 11:33 AM EDT
- Expired
- May 20, 2009, 5:00 AM EDT
- In force
- 6 days
- Issued by
- NWS Indianapolis, IN
- Flood severity
- Minor
Counties Jackson County, IN, Lawrence County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 93 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point East Fork White River near Seymour (SERI3).
- Action stage
- 8 ft
- Minor stage
- 12 ft
- Moderate stage
- 17 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03365500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 13, 7:30 AM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 13, 7:30 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 730 AM EDT WED MAY 13 2009 .AVIATION DISCUSSION...FOR THE 12Z TAFS MAIN PROBLEM WILL BE THE POSSIBILITY OF STRONG THUNDERSTORMS. A STRONG COLD FRONT WILL MOVE THROUGH INDIANA LATER TONIGHT. AHEAD OF THE FRONT THERE WILL BE AREAS OF SHOWERS AND TSTMS. THROUGH LATE AFTERNOON THE MOISTURE IN THE LOW LEVELS WILL BE LIMITED. EXCEPT FOR MVFR CONDITIONS IN TSTMS CONDITIONS SHOULD BE VFR. AFTER 17Z THE TSTMS WILL BECOME MORE SCATTERED. THE COMPUTER MODELS HAVE BEEN CONSISTANT WITH VERY UNSTABLE AIR ASSOCIATED WITH THE COLD FRONT. STRONG TO VERY STRONG TSTMS ARE POSSIBLE BEGINNING ARND 03Z AT LAF/HUF AND 06Z AT IND/BMG. THE PERIOD OF STRONG STORMS WILL LAST AROUND 2 HOURS. ISOLATED PERIODS OF IFR ARE PSBL WITH THE STRONGER STORMS. AFTER FROPA MVFR CONDITIONS IN SHOWERS WILL CONTINUE THROUGH 14Z THEN CONDITIONS WILL IMPROVE TO VFR. && .DISCUSSION... FORECAST FOCUS ON SEVERE WEATHER THREAT TODAY. THE EARLY MORNING SURFACE MAP SHOWS HIGH PRESSURE OVER THE NORTHEAST AND MID ATLANTIC REGIONS. THERE WAS LOW PRESSURE STRUNG OUT ACROSS THE CENTRAL PLAINS STATES WITH A 990MB CENTER IN NORTHEASTERN NORTH DAKOTA. ALOFT AT H5 A PROGRESSIVE LOOKING PATTERN CONTINUED. AN H5 TROUGH WAS PRESENT ACROSS THE NORTHERN ROCKIES. THERE WAS WEAK RIDGING PRESENT IN THE MIDWEST AND THERE WAS A STRONG VORT MAX MOVING ACROSS NORTHERN ILLINOIS. WHILE THE MODELS INITIALIZED DECENTLY...SOME SIGNIFICANT DIFFERENCES ARISE BETWEEN THE NAM AND EVERYTHING ELSE. THE NAM SHOWED MUCH LESS CONTINUITY WITH THE FORECAST THAN THE GFS DID. THE GFS SOLUTION HAS SUPPORT FROM MOST OTHER OPERATIONAL MODELS. THE NAM IS EVEN LACKING ALREADY IN ITS HANDLING OF THE ONGOING NOCTURNAL CONVECTION. SO WILL USE THE GFS FOR THIS FORECAST PACKAGE. THE NAM IS GENERALLY HAVING TROUBLE WITH THE EVOLUTION OF THE STRONG H5 SYSTEM AND HOW IT EVOLVES. FOR TODAY THE MAIN QUESTION WILL BE THE EXTENT AND TYPE OF SEVERE WEATHER. IN A NUTSHELL FOR TODAY...A STRONG AND ANOMALOUSLY DEEP H5 TROUGH WILL BE EXITING THE ROCKIES AND MOVING INTO THE PLAINS. A STRONG VORT MAX WILL BE ENTERING THE BASE OF THE TROUGH THIS AFTERNOON AND CAUSE IT TO TILT SHARPLY TO THE NEGATIVE LATE THIS EVENING AND OVERNIGHT AS IT MOVES ACROSS SOUTH CENTRAL CANADA. A STRONG SURFACE CYCLONE HAS DEVELOPED IN THE DAKOTAS AND IT WILL LIFT SLOWLY TO THE EAST AND NORTH. THIS WILL ALLOW FOR A VERY STRONG AND DEEP WARM AND MOIST ADVECTION FLOW INTO THE MIDWEST ALL DAY TODAY. STRONG LIFT PROVIDED BY THE UPPER LEVEL TROUGH AND A SURFACE COLD FRONT WILL ACT ON THE WARM AND HUMID AIRMASS IN PLACE OVER THE MIDWEST TO PRODUCE THUNDERSTORM ACTIVITY TODAY. NOW FOR THE DETAILS OF THIS SETUP. THE SINGLE GREATEST LIMITING FACTOR CONTINUES TO BE INSTABILITY. HOWEVER IT IS WORTH NOTING THAT THIS BATCH OF MODEL RUNS SEEMS TO ALLOW FOR MUCH GREATER SURFACE HEATING THIS AFTERNOON AND EVENING ESPECIALLY IN WEST CENTRAL AND SOUTHWESTERN PARTS OF THE AREA. INSTABILITY OVERALL WILL BE LIMITED BY THE EARLY MORNING CONVECTION AND ASSOCIATED DEBRIS CLOUDINESS. IN ADDITION...THE EDGE OF A PLAINS EML WILL BE OVER THE AREA THIS AFTERNOON...BEST EVIDENCED BY RELATIVELY HIGH H7 TEMPERATURES NEAR +9C. THE LIMITED SURFACE HEATING AND EML WILL ALLOW FOR A FAIRLY STRONG CAP THIS AFTERNOON. SURFACE TEMPERATURES SHOULD WARM INTO THE MIDDLE 70S SOUTH AND UPPER 60S NORTH...WITH THE COOLER TEMPERATURES DUE TO MORE CLOUD COVER AND MORNING RAIN. OTHER FACTORS WILL BE POSITIVE FOR SEVERE WEATHER. THERE WILL BE AMPLE LIFT PROVIDED BY THE STRONG UPPER TROUGH AND THE COLD FRONT. MOISTURE WILL BE IN ABUNDANCE WITH PWATS NEAR 2 INCHES WITH A STRONG GULF TAP. WIND SHEAR ALSO TO BE FAVORABLE LATER TODAY WITH BULK 0-6KM VALUES 35-40KTS. STORMS WILL LIKELY BE SCATTERED THIS AFTERNOON AFTER THE MORNING CONVECTION CLEARS THE AREA AND CLOUDS DISSIPATE. IT WILL BE MOST LIKELY TO DEVELOP ACROSS WESTERN AND SOUTHWESTERN INDIANA WHERE GREATER INSTABILITY EXISTS AS GFS MUCAPES EXCEED 2000 J/KG IN THE LATE AFTERNOON. HODOGRAPHS ARE SUPPORTIVE OF SUPER CELLULAR STRUCTURE. SOUNDINGS SHOW A CONSIDERABLE AMOUNT OF CAPE IN THE -10 TO -30C LAYER...SO LARGE HAIL IS A GOOD POSSIBILITY. ISOLATED TORNADO POTENTIAL CANNOT BE RULED OUT WITH 0-1KM SHEAR AND SRH LOOKING FAVORABLE. WILL ALSO HAVE TO WATCH FOR MESOSCALE BOUNDARIES REMAINING FROM THIS MORNINGS CONVECTION. AFTER 00Z THE THREAT WILL SHIFT TO A MORE LINEAR CONVECTIVE STRUCTURE ALONG THE COLD FRONT. DAMAGING WINDS SHOULD BECOME THE PRIMARY THREAT BUT STEEP MID LEVEL LAPSE RATES AND ABUNDANT CAPE IN THE -10 TO -30C LAYER STILL SUGGEST LARGE HAIL WILL BE A POSSIBILITY AS WELL AS AN EMBEDDED TORNADIC THREAT GIVEN THE STRONG LOOPING STRUCTURE SEEN ON THE HODOGRAPH AND CONTINUED HIGH VALUES OF 0-1KM SHEAR AND SRH. THE SEVERE THREAT WILL BE GREATEST IN THE WESTERN PARTS OF THE AREA. AS THE SYSTEM MOVES EAST TONIGHT THE UPPER TROUGH WILL JOG SHARPLY NORTH AND THUS CAUSE THE DEEP LIFT TO DIMINISH AFTER 06Z. HOWEVER THE SURFACE COLD FRONT WILL BE ENOUGH TO KEEP THUNDERSTORMS GOING ALL NIGHT AND HEAVY RAIN WILL BE A THREAT WITH PWATS NEAR 2 INCHES...ESPECIALLY AFTER 06Z DUE TO DIMINISHING STORM SPEED. THE SYSTEM WILL LINGER ACROSS THE EASTERN ZONES EARLY THURSDAY MORNING. AND WILL KEEP HIGH POPS THERE THROUGH 18Z. THE GFS SHOWS THE COLD FRONT STALLING ACROSS THE OHIO RIVER THURSDAY EVENING AND THEN LIFTING BACK NORTH ON FRIDAY WITH INCREASING SOUTHERLY FLOW FROM ANOTHER LOW TAKING SHAPE IN THE PLAINS. WILL KEEP CHANCE POPS IN ON FRIDAY FOR SCATTERED TSRA GIVEN A WARM AND UNSTABLE ENVIRONMENT AND A NEARBY FRONTAL BOUNDARY. SATURDAY WILL BRING ANOTHER SLOW MOVING COLD FRONT FROM THE NORTH AND WILL KEEP HIGH POPS GOING. A LONGWAVE TROUGH CARVES OUT OVER THE LAKES ON SATURDAY NIGHT AND MUCH COOLER AIR WILL ARRIVE. H8 TEMPS NEAR 0C ON SUNDAY WILL BRING MUCH BELOW NORMAL TEMPERATURES FOR HIGHS AND LOWS. FOR TEMPERATURES HAVE STAYED CLOSE TO MAV MOS IN THE SHORT TERM AND THEN MEX GUIDANCE IN EXTENDED PERIODS. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...SH PUBLIC...JOHNSON
Hazardous weather outlook, May 13, 8:54 AM EDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 854 AM EDT WED MAY 13 2009 INZ021-030-031-036>042-045>049-054>057-062>065-069-070-072-141300- CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON- DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN- JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN- LAWRENCE-JENNINGS- 854 AM EDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL INDIANA ALONG AND WEST OF A LINE FROM MUNCIE TO SEYMOUR. THE GREATEST THREAT OF SEVERE WEATHER WILL BE IN WEST CENTRAL INDIANA IN THE WABASH VALLEY. THERE WILL BE THUNDERSTORMS ONGOING ACROSS THE AREA THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...WITH CLOUD TO GROUND LIGHTNING THE MAIN HAZARD. LATER THIS AFTERNOON AND INTO THE EVENING...SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL INDIANA AFTER 4 PM. STORMS WILL BE MOST LIKELY IN WESTERN PORTIONS OF CENTRAL INDIANA. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES AS THREATS. AFTER MIDNIGHT...AN APPROACHING STRONG COLD FRONT WILL ALLOW FOR THE POSSIBLE DEVELOPMENT OF ORGANIZED SEVERE WEATHER ACROSS CENTRAL INDIANA. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN WILL BE THE PRIMARY THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT WILL DIMINISH TOWARDS DAYBREAK THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL CONTINUE TO BE ONGOING THURSDAY MORNING BUT ARE EXPECTED TO DIMINISH BEFORE NOON. SEVERE WEATHER IS NOT EXPECTED THURSDAY MORNING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT. AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR CENTRAL INDIANA ON FRIDAY. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-029-035-043-044-051>053-060-061-067-068-071-141300- WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-OWEN- SULLIVAN-GREENE-KNOX-DAVIESS-JACKSON- 854 AM EDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL INDIANA ALONG AND WEST OF A LINE FROM MUNCIE TO SEYMOUR. THE GREATEST THREAT OF SEVERE WEATHER WILL BE IN WEST CENTRAL INDIANA IN THE WABASH VALLEY. THERE WILL BE THUNDERSTORMS ONGOING ACROSS THE AREA THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...WITH CLOUD TO GROUND LIGHTNING THE MAIN HAZARD. LATER THIS AFTERNOON AND INTO THE EVENING...SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL INDIANA AFTER 4 PM. STORMS WILL BE MOST LIKELY IN WESTERN PORTIONS OF CENTRAL INDIANA. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES AS THREATS. AFTER MIDNIGHT...AN APPROACHING STRONG COLD FRONT WILL ALLOW FOR THE POSSIBLE DEVELOPMENT OF ORGANIZED SEVERE WEATHER ACROSS CENTRAL INDIANA. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN WILL BE THE PRIMARY THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT WILL DIMINISH TOWARDS DAYBREAK THURSDAY. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WABASH RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL CONTINUE TO BE ONGOING THURSDAY MORNING BUT ARE EXPECTED TO DIMINISH BEFORE NOON. SEVERE WEATHER IS NOT EXPECTED THURSDAY MORNING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT. AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR CENTRAL INDIANA ON FRIDAY. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WABASH RIVER. LOWLAND FLOODING IS EXPECTED TO DEVELOP ALONG SOUTHERN PORTIONS OF BOTH THE EAST FORK WHITE AND THE WHITE RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:24 AM EDT | River Flood Warning | IND | Greene, Owen | 6 days |
| May 13, 10:24 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 8 days |
| May 13, 10:24 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 8 days |
| May 13, 10:24 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 9 days |
| May 13, 10:24 AM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 8 days |
| May 13, 10:24 AM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 9 days |
| May 13, 10:24 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 11 days |
| May 13, 10:24 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 10 days |
| May 13, 10:24 AM EDT | River Flood Warning | IND | Sullivan, Vigo | 12 days |
| May 13, 10:24 AM EDT | River Flood Warning | IND | Clay, Greene | 3 days |
| May 13, 3:31 PM EDT | Flood Watch | IND | Boone, Carroll, Clay, Clinton, Daviess, Delaware and 24 more | 15 hr |
| May 13, 4:52 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings, Monroe | 6 hr |
| May 13, 7:29 PM EDT | Areal Flood Warning | IND | Clay, Greene, Monroe, Morgan, Owen, Putnam | 3 hr |
| May 13, 7:54 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Johnson, Marion, Morgan | 36 min |
Nearby
River Flood Warnings in Indiana, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.